Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Rosacea and Duloxetine

08/30/2006

Question:

I have fibromyalgia and was recently prescribed Cymbalta 60 mg. capsules. Ever since taking the medication my rosacea keeps flaring up. My ears will turn bright red and burn and my nose and cheeks will turn red. I am breaking out again also. I use my metrogel regulary and haven`t used any new cosmetics or lotions. It all started around the time I began on the Cymbalta. Could this medication worsen my rosacea?

Answer:

Another name for Cymbalta is duloxetine. According to the Cymbalta package insert (manufacturer's full prescribing information) night sweats, pruritus, and rash have occurred with high frequency with duloxetine treatment. Acne, alopecia, cold sweat, ecchymosis, eczema, erythema, face edema, increased tendency to bruise, and photosensitivity reaction have been reported with lower frequency

To date there are no literature reports implicating duloxetine as a cause or trigger of rosacea. This does not mean that rosacea could not be triggered by duloxetine, it just means no one has published any information about this yet. If there is no other logical explanation (new soaps or cleansers, cosmetics, etc.) a physician should be contacted to discuss the situation and possibly changing medications.

Good information on Rosacea is available at http://www.rosacea.org/index.php

A list of known triggers for Rosacea is available at: http://www.rosacea.org/patients/materials/triggers.php

This answer was prepared in part by Erin Shupert, PharmD while she was a student at the University of Cincinnati, College of Pharmacy.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati